Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 162, NWS Topeka, KS

June 21, 2019Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 21, 2019, 6:52 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2019, 6:52 PM CDT (23:52 UTC)
Expired
Jun 21, 2019, 7:30 PM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-559 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
-4.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:58 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 21, 3:58 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
358 PM CDT Fri Jun 21 2019

.SHORT TERM...(This evening through Saturday)
Issued at 357 PM CDT Fri Jun 21 2019

As of mid-afternoon, surface obs showed an area of low pressure in
south-central KS with a dryline extending southward into extreme
western OK and the TX panhandle. An associated inverted trough axis
stretched north of the low into north-central KS. Water vapor
imagery continued to show a low and associated amplified
mid/upper trough over the western CONUS, placing the central
Plains under southwest flow aloft. A weak wave embedded in the
upper flow was evident over CO. Active weather with several
opportunities for thunderstorms and heavy rain will continue
while the current pattern persists.

Following the two rounds of convection that occurred last
night and this morning, the remainder of the afternoon and evening
are expected to remain dry for most of the area. BUFKIT forecast
soundings showed a strong elevated mixed layer in place with warm
temperatures around 700 mb. Soundings continue to show warm air
aloft keeping the region capped through much of the night. Without
any strong evidence of a forcing mechanism for much of the area
overnight, thinking chances for storm development will stay fairly
low. The best chance for thunderstorms tonight looks to be in far
northeastern KS as a low level jet increases and interacts with a
warm front currently located across northern MO. Models are not in
good agreement with placement of rain tonight so confidence is not
overly high in any one solution. Have maintained a slight chance
POPS for our northern counties to account for the jet interacting
with current boundaries. Otherwise, expecting much of the area to
remain dry until Saturday afternoon when chances increase.

.LONG TERM...(Saturday night through Friday)
Issued at 357 PM CDT Fri Jun 21 2019

Sometimes as an event draws closer, confidence in its evolution can
drop a bit.  This is one of those times.  Still appears active wx on
tap for the weekend as seasonably strong short-wave trough crosses
Rockies and into Plains.  Important mesoscale features are not
particularly clear at this point and are a critical key to where
most impactful weather will occur late Saturday. Convection-allowing
models' solutions are significantly divergent, offering little
confidence in what the radar will look like Saturday evening.

Forecast is based on the idea that boundary layer will have plenty
of time to destabilize on Saturday and that no leftover mesoscale
boundaries will impede convergent flow into synoptic-scale boundary.
Ahead of this boundary, which looks like it may extend from roughly
Seneca to Council Grove by late afternoon Saturday, airmass will be
very unstable with SREF plumes showing 6000 J/kg mean MLCAPE.  MLCIN
values erode to near 0 J/kg by 22Z or so, thus it appears convection
along/east of boundary will be widespread.  There may be a narrow
window where bulk shear values support supercellular activity when
storms initiate, but for the most part, it looks like storms will
quickly become outflow dominant.

Storms should be efficient rain-producers with precipitable water
values approaching 2".  All that said, model QPFs are generally
lower than would otherwise expect.  WRF-ARW and NSSL WRF leave areas
almost completely dry that might otherwise consider a flood watch.
Not sure if the fly in the ointment is perhaps an effective boundary
that sets up further south or something else, but seems best at this
point to hold off on watch for now.

As unclear as late Saturday may be, Sunday may be more so.  Mid-
level temps and heights fall as short-wave energy approaches, but
very uncertain what degree of instability will be available.  GFS
and NAM seem to suggest that some degree of airmass recovery may
occur, so have stayed close to model blend output for PoPs.

Monday should be quiet as short-wave trough departs to the
northeast.  Mid-level temps and height rise toward mid-week,
although not to the point of completely capping off any potential
convection.  Chances look low, though, for any organized activity.

Saturday's heat indices still appear as though they will be below
advisory criteria.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1238 PM CDT Fri Jun 21 2019

For the 18Z TAFS, VFR conditions are expected through the TAF
period at the Topeka terminals. LLWS will develop at TOP sites
from around 03Z-07Z as a nocturnal LLJ gets going. CIGS could
drop to near MVFR conditions at KMHK early tomorrow morning with
the area near a frontal boundary as winds become light. Other
consideration for KMHK will be winds shifting to more of a
northerly direction overnight if the front slides just south for a
brief time. Otherwise, storm chances are not high enough during
this period for inclusion in TAFS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Teefey
LONG TERM...Manion
AVIATION...Teefey
Hazardous weather outlook, Jun 21, 4:02 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
402 PM CDT Fri Jun 21 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-222115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
402 PM CDT Fri Jun 21 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms could develop overnight, mainly along and near the
Nebraska state line. Any storms that do develop will be capable of
producing strong winds and heavy rain.

Flooding of the Big Blue River and its tributaries will continue
immediately up stream of Tuttle Creek Lake, until water levels on
the lake come down.

Flooding of the Delaware River upstream of Perry Lake will
continue until water level on the lake come down.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms are possible beginning late Saturday afternoon with
the highest chances during the evening. Damaging winds, large
hail, and very heavy rainfall could occur with the storms. An
isolated tornado cannot be ruled out late Saturday afternoon or
early evening.

Another round of strong to severe storms is possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 21, 2:11 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
211 PM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TSTM WND DMG     5 NNE PRINCETON         38.55N 95.25W
06/21/2019                   FRANKLIN           KS   TRAINED SPOTTER

            DELAYED REPORT OF 15-20 POWER POLES SNAPPED
            ALONG ROCK CREEK ROAD.

&&

ST
Local storm report, Jun 21, 2:50 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       COURTLAND               39.78N 97.90W
06/21/2019  M1.95 INCH       REPUBLIC           KS   CO-OP OBSERVER

            24-HR TOTAL.

&&

CP
Local storm report, Jun 21, 3:09 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
309 PM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       CLIFTON                 39.57N 97.28W
06/21/2019  M1.80 INCH       WASHINGTON         KS   CO-OP OBSERVER

            24-HR TOTAL.

&&

CP
Local storm report, Jun 21, 3:11 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       7 NNE OLSBURG           39.52N 96.56W
06/21/2019  M2.00 INCH       POTTAWATOMIE       KS   CO-OP OBSERVER

            24-HR TOTAL.

&&

CP
Local storm report, Jun 21, 5:26 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HEAVY RAIN       2 NE SILVER LAKE        39.12N 95.84W
06/21/2019  M1.53 INCH       SHAWNEE            KS   TRAINED SPOTTER

            DELAYED REPORT OF RAINFALL FROM MORNING
            STORMS.

&&

CP
Special weather statement, Jun 21, 6:34 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
634 PM CDT Fri Jun 21 2019

KSZ010>012-220000-
Brown-Nemaha-Marshall-
634 PM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NEMAHA...WEST CENTRAL
BROWN AND SOUTHEASTERN MARSHALL COUNTIES UNTIL 700 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vermillion, moving northeast at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sabetha, Seneca, Centralia, Fairview, Vermillion, Oneida,
Baileyville, Lillis and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3959 9629 3975 9641 4000 9584 3984 9572
TIME...MOT...LOC 2333Z 239DEG 40KT 3971 9626

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:43 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha47 min
Jun 20, 8:06 PM CDTSpecial Weather StatementTOPNemaha24 min
Jun 20, 8:26 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha32 min
Jun 21, 1:25 AM CDTSpecial Weather StatementTOPRepublic65 min
Jun 21, 1:47 AM CDTSevere Thunderstorm WarningTOPRepublic58 min
Jun 21, 2:24 AM CDTSpecial Weather StatementTOPWashington66 min
Jun 21, 2:26 AM CDTSpecial Weather StatementTOPCloud64 min
Jun 21, 3:01 AM CDTSpecial Weather StatementTOPMarshall59 min
Jun 21, 3:20 AM CDTSpecial Weather StatementTOPClay, Ottawa55 min
Jun 21, 3:34 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa56 min
Jun 21, 3:50 AM CDTSpecial Weather StatementTOPNemaha55 min
Jun 21, 4:01 AM CDTSpecial Weather StatementTOPPottawatomie, Riley59 min
Jun 21, 4:24 AM CDTSpecial Weather StatementTOPClay51 min
Jun 21, 4:30 AM CDTSevere Thunderstorm WarningTOPClay, Riley30 min
Jun 21, 4:39 AM CDTSpecial Weather StatementTOPBrown, Jackson66 min
Jun 21, 4:46 AM CDTAreal Flood AdvisoryTOPClay, Cloud, Marshall, Pottawatomie, Republic, Riley and 1 more3 hr
Jun 21, 5:10 AM CDTSpecial Weather StatementTOPJefferson, Shawnee, Wabaunsee65 min
Jun 21, 5:45 AM CDTSevere Thunderstorm WarningTOPCloud, Republic60 min
Jun 21, 5:50 AM CDTSpecial Weather StatementTOPJackson, Pottawatomie40 min
Jun 21, 6:16 AM CDTSpecial Weather StatementTOPDouglas, Shawnee59 min
Jun 21, 6:20 AM CDTSpecial Weather StatementTOPJackson, Jefferson55 min
Jun 21, 6:27 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington63 min
Jun 21, 6:50 AM CDTSpecial Weather StatementTOPClay, Cloud, Ottawa40 min
Jun 21, 7:02 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington43 min
Jun 21, 7:04 AM CDTSpecial Weather StatementTOPClay41 min
Jun 21, 7:18 AM CDTSpecial Weather StatementTOPDickinson, Geary57 min
Jun 21, 7:44 AM CDTSpecial Weather StatementTOPMarshall, Nemaha, Pottawatomie, Riley61 min
Jun 21, 7:48 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley, Wabaunsee42 min
Jun 21, 8:12 AM CDTSpecial Weather StatementTOPBrown, Nemaha63 min
Jun 21, 8:22 AM CDTSevere Thunderstorm WarningTOPBrown, Geary, Jackson, Nemaha, Pottawatomie, Riley and 2 more38 min
Jun 21, 8:33 AM CDTSpecial Weather StatementTOPMorris27 min
Jun 21, 8:43 AM CDTSevere Thunderstorm WarningTOPCoffey, Douglas, Franklin, Jackson, Jefferson, Lyon and 4 more47 min
Jun 21, 9:26 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Douglas, Franklin, Jefferson, Lyon and 2 more49 min
Jun 21, 9:39 AM CDTSpecial Weather StatementTOPCoffey36 min
Jun 21, 10:13 AM CDTSpecial Weather StatementTOPAnderson, Coffey, Franklin47 min
Jun 21, 11:01 AM CDTSevere Thunderstorm WarningTOPAnderson, Franklin44 min
Jun 21, 11:05 AM CDTRiver Flood WarningTOPClay10 days
Jun 21, 11:39 AM CDTSpecial Weather StatementTOPAnderson36 min
Jun 21, 6:34 PM CDTSpecial Weather StatementTOPNemaha26 min
Jun 21, 6:59 PM CDTTornado WarningTOPMarshall, Nemaha31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.